Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Albuquerque, NM

July 27, 2004Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2004, 4:55 PM MDT for Lincoln County, New Mexico. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 4:55 PM MDT (22:55 UTC)
Expired
Jul 27, 2004, 6:30 PM MDT
In force
95 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 272257
FFWABQ
NMC027-280030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
455 PM MDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 630 PM MDT

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN 7 MILES NORTH OF ENCINOSO...OR ABOUT 27 MILES EAST OF   
  CARRIZOZO...MOVING SOUTH AT 10 MPH. THUNDERSTORMS WITH HEAVY RAIN  
  CONTINUE TO DEVELOP OVER CENTRAL LINCOLN COUNTY AND MOVE SOUTH     
  TO SOUTHEAST OVER THE SAME AREAS. RAINFALL AMOUNTS OF 1 TO 3       
  INCHES HAS BEEN INDICATED BY DOPPLER RADAR OVER THE PASS HOUR. 

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  4 MILES EAST OF ENCINOSO AT 515 PM MDT

* OTHER LOCATIONS IN THE WARNING INCLUDE ANCHO...CAPITAN...          
  JICARILLA...NOGAL AND WHITE OAKS

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

LAT...LON 3398 10533 3398 10582 3351 10576 3349 10525
$$
1 follow-up statement
000 
WGUS75 KABQ 272356
FFSABQ
NMC027-280030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT TUE JUL 27 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL LINCOLN
COUNTY IN NEW MEXICO UNTIL 630 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL 
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL HEAVY RAIN HAS 
FALLEN NEAR NOGAL AND NORTHWEST OF ANCHO. RAINFALL RATES CONTINUE AT 
1 TO 2 INCHES PER HOUR BETWEEN CARRIZOZO...NOGAL AND CAPITAN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
STREAMS AND ARROYOS...POOR DRAINAGE AND LOW LYING AREAS.

$$
GB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:00 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE JUL 27 2004

.DISCUSSION...THUNDERSTORMS WERE DETECTED FIRST OVER
CATRON...WESTERN SOCORRO AND WESTERN SIERRA COUNTIES. MSAS/LAPS
INDICATED AXIS OF BEST INSTAB THROUGH RIO GRANDE VALLEY FM EPZ TO
ABQ AREA THEN NORTHEAST TO CAO AT MIDDAY...WHERE IT PERSISTS THIS
AFTERNOON.

DRYING IN THE WEST WEDNESDAY BUT STILL SOME 20-30 POPS FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN EASTWARD.  TROUGH AXIS DOESN/T
CLEAR STATE COMPLETELY TIL LATE WEDNESDAY OR EARLY THURSDAY...AS
SHORTWAVES CONTINUING TO MOVE THROUGH THE NORTHWEST FLOW.

DRIER AND SOMEWHAT MORE STABLE AIRMASS EXPECTED THURSDAY AND FRIDAY
THOUGH THERE APPEARS TO BE SOME FOCUS ON NORTHEAST AND EAST CENTRAL
AREAS BOTH DAYS. ETA DRIER AND MORE STABLE THAN GFS...BUT GENERAL
TRENDS SIMILAR. WIND SHIFT EXPECTED OVER PLAINS WEDNESDAY...ETA
BRINGS AN EAST WIND INTO RIO GRANDE VALLEY WHILE GFS DOES NOT.
ANOTHER STRONGER SHORTWAVE DEPICTED BY GFS TO MOVE ACROSS
NORTHCENTRAL/NORTHEAST NEW MEXICO THURSDAY NIGHT/FRIDAY...AND
BRINGING ANOTHER WIND SHIFT TO THE PLAINS FRIDAY.

LONGER TERM...H5 HIGH CENTER DOES CONTINUE TO TRY TO SHIFT
EASTWARD...BUT SETS UP OVER SOUTHWEST NEW MEXICO OVER THE WEEKEND.
GFS MAINTAINS THE PREVIOUS IDEA OF THE CENTER DRIFTING FARTHER EAST
WITH TIME...TOWARDS CLIMATOLOGY. WILL RESIST TAMPERING WITH GRIDS
FOR THIS TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 056/085 055/087 058 48411
GALLUP.................... 052/083 049/085 053 48411
GRANTS.................... 053/083 050/084 053 48411
GLENWOOD.................. 056/086 054/088 060 48521
CHAMA..................... 039/074 039/075 044 48522
LOS ALAMOS................ 050/078 049/080 052 48522
RED RIVER................. 038/069 036/070 038 48532
TAOS...................... 048/078 044/081 048 48532
SANTA FE.................. 052/079 051/083 054 48531
SANTA FE AIRPORT.......... 053/083 052/086 056 48521
ESPANOLA.................. 053/085 051/087 056 48531
ALBUQUERQUE HEIGHTS....... 061/085 061/089 066 48411
ALBUQUERQUE VALLEY........ 058/087 058/091 065 48411
ALBUQUERQUE FOOTHILLS..... 059/084 060/086 064 48511
ALBUQUERQUE WEST MESA..... 062/087 062/090 065 48411
SOCORRO................... 062/088 058/091 062 48511
SANDIA PARK/CEDAR CREST... 057/079 054/083 057 48511
MORIARTY/ESTANCIA......... 053/084 051/086 053 48532
CARRIZOZO................. 055/088 054/090 056 48511
RUIDOSO................... 055/079 051/080 053 48522
RATON..................... 050/077 048/080 051 48532
LAS VEGAS................. 050/076 049/080 053 48532
ROY....................... 053/078 054/082 055 48432
CLAYTON................... 056/079 057/083 060 48332
SANTA ROSA................ 058/086 059/085 061 48532
TUCUMCARI................. 061/086 061/088 064 48332
FORT SUMNER............... 060/086 060/088 062 48432
CLOVIS.................... 062/087 062/089 064 48332
PORTALES.................. 062/088 063/090 064 48332
ROSWELL................... 063/089 063/092 067 48432
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 27, 10:30 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT TUE JUL 27 2004

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1030 AM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS MUCH OF THE
AREA TODAY...BUT STORMS ARE EXPECTED TO BE MOST NUMEROUS FROM THE
ARIZONA STATE LINE TO THE CENTRAL MOUNTAIN CHAIN.  SOME OF THE
STORMS MAY REACH SEVERE LEVELS PRODUCING HAIL AROUND PENNY SIZE OR
LARGER ALONG WITH HEAVY RAIN AND WIND GUSTS TO 45 MPH...ESPECIALLY
OVER PORTIONS OF NORTHWEST AND WEST CENTRAL NEW MEXICO.  SIMILAR TO
THE PAST TWO DAYS...A NORTHWEST STEERING FLOW WILL CARRY THE STORMS
TOWARD THE SOUTHEAST. BY TONIGHT...EASTERN AND SOUTHERN SECTIONS OF
THE FORECAST AREA WILL BE FAVORED.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS FAR NORTHEAST NEW
MEXICO WEDNESDAY...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AS A
WARMER AND LESS ACTIVE WEATHER PATTERN BEGINS AREAWIDE THURSDAY INTO
THE WEEKEND. AS WEATHER CAN CHANGE VERY RAPIDLY...REMEMBER TO ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN NOON AND 900 PM
MDT...OVER SAN JUAN...WESTERN RIO ARRIBA...MCKINLEY AND CIBOLA
COUNTIES. HOWEVER...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR
ELSEWHERE OVER WESTERN AND CENTRAL NEW MEXICO THIS AFTERNOON AND
EVENING. TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE PLEASE CALL 1-888-386-7637.

In the hours before

Special weather statement, Jul 27, 3:15 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT TUE JUL 27 2004

NMZ009-272200-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
310 PM MDT TUE JUL 27 2004

A STRONG THUNDERSTORM HAS MOVED INTO NORTHEAST BERNALILLO COUNTY AND
OVER NORTHEAST OF ALBUQUERQUE. THIS STORM WILL PRODUCE VERY HEAVY
RAIN OVER THE NORTHEAST HEIGHT BETWEEN 315 PM AND 345 PM. RAIN
AMOUNTS OF 1/2 TO 1 INCH ARE POSSIBLE WHICH COULD PRODUCE RAPID
RISES IN ARROYOS AND LOCALIZED STREET FLOODING. THE HEAVIEST RAIN
WILL FALL FROM THE NORTH VALLEY TO NORTH AND EAST OF TRAMWAY.

GB

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:49 PM MDTSevere Thunderstorm WarningABQSandoval31 min
Jul 27, 2:50 PM MDTSevere Thunderstorm WarningABQSandoval30 min
Jul 27, 2:59 PM MDTSevere Thunderstorm WarningABQSan Miguel61 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.